Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 2:15 PM CDT for Cherokee County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 2:15 PM CDT (19:15 UTC)
- Expired
- May 10, 2003, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 123 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:55 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 12.5
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS53 KSGF 101915 SVRSGF KSC021-102000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN KANSAS * UNTIL 300 PM CDT. * AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CHETOPA...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TREECE BY 230 PM CDT. BAXTER SPRINGS BY 235 PM CDT. COLUMBUS...WEST MINERAL BY 240 PM CDT. SCAMMON...GALENA BY 245 PM CDT. WEIR BY 250 PM CDT. AT 210 PM CDT...A TRAINED SPOTTER REPORTED 60 MPH WINDS IN THE CITY OF BARTLETT. THE TOWNS OF MELROSE...FAULKNER...HALLOWELL...SHERWIN AND NEUTRAL ARE ALSO IN THE PATH OF THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3732 9513 3685 9523 3703 9463 3733 9465 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:25 PM CDT, 50 minutes earlier.
Area forecast discussion, May 10, 1:25 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 PM CDT SAT MAY 10 2003 .MESOSCALE CONVECTIVE DISCUSSION... ...POTENTIALLY DANGEROUS SITUATION DEVELOPING... SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND 750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING THEMSELVES. AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2 HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO POTENTIAL. GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND EVENING. .SGF... MO...FLOOD WATCH TODAY...055>058-067>069. KS...NONE. IZZI
Hazardous weather outlook, May 10, 1:00 PM CDT, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 10 2003
...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
HAIL TO THE SIZE OF BASEBALLS...
WIND GUSTS OF 80 TO 100 MPH...AND
TORNADOES...WITH ONE OR TWO POSSIBLY BECOMING STRONG TO VIOLENT
HEAVY RAINFALL AND LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS THIS AFTERNOON...AND SPREAD EAST ACROSS SOUTHERN
MISSOURI FROM LATE AFTERNOON THROUGH THE EARLY EVENING.
DISCUSSION:
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON
AS AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH
FROM THE WEST. THIS SYSTEM WILL INTERACT WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADEQUATE WIND SHEAR WILL BE IN
PLACE TO SUPPORT TORNADOES...INCLUDING THE POSSIBILITY OF SOME
STRONG TO VIOLENT TORNADOS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK. HOWEVER A
STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE AREA TUESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY TO MID AFTERNOON
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND ACROSS SOUTH
CENTRAL FROM LATE AFTERNOON INTO THE EARLY EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Special weather statement, May 10, 11:30 AM CDT, 2 hours 45 minutes before
MOZ055>057-110000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 337...IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...MILLER AND MORGAN. THIS IS A PARTICULARLY DANGEROUS SITUATION. CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE TORNADOES...HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS TO 80 MPH...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT... PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
Special weather statement, May 10, 11:56 AM CDT, 2 hours 19 minutes before
KSZ073-097-101-MOZ057-058-066>071-077>081-088>095-101>104-110000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1156 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 338...IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD... MILLER...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE... TANEY...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...BRANSON... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TERRY
Local storm report, May 10, 12:44 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1026 AM 3 SE VICHY MO TORNADO
05/10/03 MARIES REPORTED BY PUBLIC.
TORNADO NEAR THE
INTERSECTION OF COUNTY
ROADS 442 AND 444.
MARIES COUNTY SHERIFFS
OFFICE REPORTED NO
SIGNIFICANT DAMAGE
ACROSS THE COUNTY.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:49 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.